Table of Contents Author Guidelines Submit a Manuscript
The Scientific World Journal
Volume 2014, Article ID 873624, 15 pages
http://dx.doi.org/10.1155/2014/873624
Research Article

Linear Processes in Stochastic Population Dynamics: Theory and Application to Insect Development

1Departamento de Física, FCEN-UBA and IFIBA-CONICET, C1428EGA Buenos Aires, Argentina
2Centre for Mathematical Sciences, Lund University, P.O. Box 118, 221 00 Lund, Sweden

Received 15 August 2013; Accepted 23 October 2013; Published 17 February 2014

Academic Editors: S. Casado, W. Fei, and T. Nguyen

Copyright © 2014 Hernán G. Solari and Mario A. Natiello. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. D. A. Focks, D. G. Haile, E. Daniels, and G. A. Mount, “Dynamic life table model for Aedes aegypti (Diptera: Culcidae): analysis of the literature and model development,” Journal of Medical Entomology, vol. 30, no. 6, pp. 1003–1018, 1993. View at Google Scholar · View at Scopus
  2. M. Otero and H. G. Solari, “Stochastic eco-epidemiological model of dengue disease transmission by Aedes aegypti mosquito,” Mathematical Biosciences, vol. 223, no. 1, pp. 32–46, 2010. View at Publisher · View at Google Scholar · View at Scopus
  3. R. Amalberti, “The paradoxes of almost totally safe transportation systems,” Safety Science, vol. 37, pp. 109–126, 2001. View at Google Scholar
  4. T. R. E. Southwood, G. Murdie, M. Yasuno, R. J. Tonn, and P. M. Reader, “Studies on the life budget of Aedes aegypti in Wat Samphaya, Bangkok, Thailand,” Bulletin of the World Health Organization, vol. 46, no. 2, pp. 211–226, 1972. View at Google Scholar · View at Scopus
  5. L. M. Rueda, K. J. Patel, R. C. Axtell, and R. E. Stinner, “Temperature-dependent development and survival rates of Culex quinquefasciatus and Aedes aegypti (Diptera: Culicidae),” Journal of Medical Entomology, vol. 27, no. 5, pp. 892–898, 1990. View at Google Scholar · View at Scopus
  6. H. G. Solari and M. A. Natiello, “Stochastic population dynamics: the Poisson approximation,” Physical Review E, vol. 67, no. 3, part 1, Article ID 031918, 2003. View at Google Scholar · View at Scopus
  7. M. Otero, H. G. Solari, and N. Schweigmann, “A stochastic population dynamics model for Aedes aegypti: formulation and application to a city with temperate climate,” Bulletin of Mathematical Biology, vol. 68, no. 8, pp. 1945–1974, 2006. View at Publisher · View at Google Scholar · View at Scopus
  8. M. Otero, N. Schweigmann, and H. G. Solari, “A stochastic spatial dynamical model for Aedes aegypti,” Bulletin of Mathematical Biology, vol. 70, no. 5, pp. 1297–1325, 2008. View at Publisher · View at Google Scholar · View at Scopus
  9. M. Otero, D. H. Barmak, C. O. Dorso, H. G. Solari, and M. A. Natiello, “Modeling dengue outbreaks,” Mathematical Biosciences, vol. 232, no. 2, pp. 87–95, 2011. View at Publisher · View at Google Scholar
  10. V. R. Aznar, M. J. Otero, M. S. de Majo, S. Fischer, and H. G. Solari, “Modelling the complex hatching and development of Aedes aegypti in temperated climates,” Ecological Modelling, vol. 253, pp. 44–55, 2013. View at Google Scholar
  11. T. J. Manetsch, “Time-varying distributed delays and their use in aggregative models of large systems,” IEEE Transactions on Systems, Man and Cybernetics, vol. 6, no. 8, pp. 547–553, 1976. View at Publisher · View at Google Scholar · View at Scopus
  12. C. Gadgil, C. H. Lee, and H. G. Othmer, “A stochastic analysis of first-order reaction networks,” Bulletin of Mathematical Biology, vol. 67, no. 5, pp. 901–946, 2005. View at Publisher · View at Google Scholar
  13. T. Malthus, “An Essay on the Principle of Population,” Electronic Scholarly Publishing Project, London, UK, 1798, http://www.esp.org/.
  14. L. M. Spencer and P. S. M. Spencer, Competence at Work Models for Superior performance, John Wiley & Sons, 2008.
  15. D. G. Kendall, “Stochastic processes and population growth,” Journal of the Royal Statistical Society B, vol. 11, pp. 230–282, 1949. View at Google Scholar
  16. W. H. Furry, “On fluctuation phenomena in the passage of high energy electrons through lead,” Physical Review, vol. 52, no. 6, pp. 569–581, 1937. View at Publisher · View at Google Scholar · View at Scopus
  17. M. A. Nowak, N. L. Komarova, A. Sengupta et al., “The role of chromosomal instability in tumor initiation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 99, no. 25, pp. 16226–16231, 2002. View at Publisher · View at Google Scholar · View at Scopus
  18. Y. Iwasa, F. Michor, and M. A. Nowak, “Stochastic tunnels in evolutionary dynamics,” Genetics, vol. 166, no. 3, pp. 1571–1579, 2004. View at Publisher · View at Google Scholar · View at Scopus
  19. K. K. Yin, H. Yang, P. Daoutidis, and G. G. Yin, “Simulation of population dynamics using continuous-time finite-state Markov chains,” Computers and Chemical Engineering, vol. 27, no. 2, pp. 235–249, 2003. View at Publisher · View at Google Scholar · View at Scopus
  20. D. T. Gillespie, “Exact stochastic simulation of coupled chemical reactions,” Journal of Physical Chemistry, vol. 81, no. 25, pp. 2340–2361, 1977. View at Google Scholar · View at Scopus
  21. D. G. Kendall, “An artificial realization of a simple “birth-and-death” process,” Journal of the Royal Statistical Society B, vol. 12, pp. 116–119, 1950. View at Google Scholar
  22. M. S. Bartlett, “Deterministic and stochastic models for recurrent epidemics,” in Proceedings of the 3rd Berkeley Symposium on Mathematical Statisics and Probability: Statistics, 1956.
  23. D. T. Gillespie, “Approximate accelerated stochastic simulation of chemically reacting systems,” Journal of Chemical Physics, vol. 115, no. 4, pp. 1716–1733, 2001. View at Publisher · View at Google Scholar · View at Scopus
  24. D. T. Gillespie and L. R. Petzold, “Improved lead-size selection for accelerated stochastic simulation,” Journal of Chemical Physics, vol. 119, no. 16, pp. 8229–8234, 2003. View at Publisher · View at Google Scholar · View at Scopus
  25. T. Tian and K. Burrage, “Binomial leap methods for simulating stochastic chemical kinetics,” Journal of Chemical Physics, vol. 121, no. 21, pp. 10356–10364, 2004. View at Publisher · View at Google Scholar · View at Scopus
  26. X. Peng, W. Zhou, and Y. Wang, “Efficient binomial leap method for simulating chemical kinetics,” Journal of Chemical Physics, vol. 126, no. 22, Article ID 224109, 2007. View at Publisher · View at Google Scholar
  27. M. F. Pettigrew and H. Resat, “Multinomial tau-leaping method for stochastic kinetic simulations,” Journal of Chemical Physics, vol. 126, no. 8, Article ID 084101, 2007. View at Publisher · View at Google Scholar
  28. A. Kolmogoroff, “Über die analytischen methoden in der wahrscheinlichkeitsrechnung,” Mathematische Annalen, vol. 104, pp. 415–458, 1931. View at Publisher · View at Google Scholar
  29. W. Feller, “On the integro-differential equations of purely discontinuous Markoff processes,” Transactions of the American Mathematical Society, vol. 48, no. 3, pp. 488–515, 1940. View at Google Scholar
  30. T. G. Kurtz, “Solutions of ordinary differential equations as limits of pure jump Markov processes,” Journal of Applied Probability, vol. 7, pp. 49–58, 1970. View at Google Scholar
  31. T. G. Kurtz, “Limit theorems for sequences of jump processes approximating ordinary differential equations,” Journal of Applied Probability, vol. 8, pp. 344–356, 1971. View at Google Scholar
  32. T. G. Kurtz, “Limit theorems and diffusion approximations for density dependent Markov chains,” Mathematical Programming Studies, vol. 5, article 67, 1976. View at Google Scholar
  33. T. G. Kurtz, “Strong approximation theorems for density dependent Markov chains,” Stochastic Processes and their Applications, vol. 6, no. 3, pp. 223–240, 1978. View at Google Scholar · View at Scopus
  34. T. G. Kurtz, “Approximation of discontinuous processes by continuous processes,” in Stochastic Nonlinear Systems in Physics, Chemistry, and Biology, L. Arnold and R. Lefever, Eds., Springer, Berlin, Germany, 1981. View at Google Scholar
  35. B. S. Heming, Insect Development and Evolution, Cornell University Press, Ithaca, NY, USA, 2003.
  36. R. Courant and D. Hilbert, Methods of Mathematical Physics, Interscience, New York, NY, USA, 1953.
  37. S. N. Ethier and T. G. Kurtz, Markov Processes, John Wiley and Sons, New York, NY, USA, 1986.
  38. R. Durrett, Essentials of Stochastic Processes, Springer, New York, NY, USA, 2001.
  39. A. Renyi, Cálculo de Probabilidades, Editorial Reverté, Madrid, España, 1976.
  40. H. G. Solari, M. A. Natiello, and B. G. Mindlin, Nonlinear Dynamics: A Two-Way Trip from Physics to Math, Institute of Physics, Bristol, UK, 1996.
  41. N. T. J. Bailey, The Elements of Stochastic Processes with Applications to the Natural Sciences, Wiley, New York, NY, USA, 1964.
  42. V. R. Aznar, M. S. DeMajo, S. Fischer, D. Francisco, M. Natiello, and H. G. Solari, “A model for the developmental times of Aedes (Stegomyia) aegypti (and other insects) as a function of the available food,” preprint.